Perm or Color while on HU

Has anyone colored or permed there hair while on HU. My hair has always been super thin so I get a body perm every couple of months. Has anyone permed or colored there hair while on this HU, since a long process to be on this I can't imagine going without these few wonderful things we as woman do. Thanks in advance. PS: call the dr office they asked the pharmacists and they really do not know about the oral medications and perms or colors. Thanks again!

16 Replies

oldestnewest
  • I colour my hair every 5-6 weeks. My hair is thin but colouring doesn't seem to make it any worse.

    Karen

  • As a Hairdresser am interested in this question to have or not to have???. When my Mother was on chemotherapy By drip she was advised not to colour her hair so she went from blonde to grey ,she accept this as her lot!

    Hi can thin the hair so I would be careful on using colour or perm or both it will put stress on your hair and do tell your hairdresser that you are talking this medication at the end of the day it's your choose and won't Have any come back if it's been the wrong choose ! Best wishes

  • I always color my hair no problem. Hair is no thinner from it. I do whatever makes me feel and look better.

  • I haven't been prescribe HU yet and probably won't be till I am 65, which isi in a couple of years time. I am so pleased to read your coment. I too always colour my hair and would hate to think that would have to stop. Thank you ☺

  • Hi - I can only go from my own experience, which is having been on HU for 10 years and having been diagnosed with ET for 20 years I have been colouring my hair throughout! I have never suffered any ill effect. However, we are all different and I still treat hair colourants with respect and always follow the instructions to the letter. And if ever I showed an allergic reaction after the patch test I would stop. Let's hope that day is still some way off. All the best. Here's to years of happy colouring 😊😊😊

  • I was on Hydrox for ten years as I had ET and had no hair thinning or problems . I go to the hairdressers to have my hair highlighted every six weeks.

    Unfortunately I now have MF and am on Ruxolitnib over the last 17 months.

    Back to your question I think if is a side effect for some people.

    I was never told not too colour my hair just that it might go thin. Best wishes

  • Hi Mickey, as previously advised, you can colour your hair as long as you follow the safety instructions if you do it yourself, that is do a strand test and a skin test, the instructions in the box will explain how to do this, the same goes for a perm, you can have a perm but if you do it yourself, follow the safety instructions, if you go to a hairdresser to have your hair coloured or permed then you must inform them that you are on Hydroxycarbamide, show them the leaflet that is inside the box, then they should carry out the same safety checks, strand and skin tests to see whether or not you will be allergic to any of the chemicals in the hair dye or perm. One of the rare side effects of Hydroxycarbamide is hair thinning, so you must always follow the instructions with hair dyes and perms.

  • Thanks Maz, I think I asked about color before not a perm? But who knows they say the memory is the first to go, hahaha hope not yet, I'm only 64. Thanks again! I called my Dr and the nurse and they called the pharmacist and neither had an answer on oral chemo. Since this is a lifelong thing its good to know what other have experienced. Thanks again

  • you did ask about colour before, but your question above is about colour and perm so I thought I would just reiterate the advice again for you or anyone else reading this as quite a lot of us do like to colour our hair, mine is 5 different shades of blue at the moment and never had any problems, I also bleach it first and still no problems, so go for it and see what happens, as long as you do a strand and skin test first. Good luck with it, Maz x

  • Hi Mickey. I have my hair coloured every 6 weeks and have been taking Hydroxy for over 2 years now. I must admit I never even thought about not doing it. So far no adverse side effects and it does make you feel better!

  • Hi, I too cloud my hair myself, I just carried on doing it, I never really thought about the chemo !! Anyway, I didn't have any problems, hope this helps, oh just in case your wondering, it was a permanent colour xx

  • I've been on HU for over 2 years. I used to colour my hair myself, full head colour - every shade that has been invented over the years! However when I started on HU I had a word with my hairdresser who suggested having highlights via foils, this way the colour doesn't touch the scalp. My hair is slightly thinner than it was but a good cut and colour makes it look better, and me feel better!

    If colouring either at home or the hairdressers make sure you have a skin test, so far I have been ok, although my scalp is probably hardened to it after so many years of many colours! I haven't tried a perm, but the same goes, skin and/or strand test.

    I currently have 2 shades of blonde and 2 shades of red in my hair, there's probably a bit of natural colour in there somewhere (whatever that is - I've forgotten) and the odd strand of -sshhh - you know what. (Me - grey - how very dare you suggest such a thing!!)

    Best Wishes

    Lizzie X

  • Love your response! Yes I have been perming and coloring my hair since I was 16! my best friend is a hair dresser so as you can imagine I have had every color also. LOL. The pharmacist said our hair might act differently that's all they knew. They really were not sure about oral other then possible thinning which is rare they said. oh well will let you know! right now I don't feel too good so need a pick me up for sure! :)

  • Hi Mickey64

    As much as I would like to say I have naturally blonde hair - it would be a lie 😃

    I colour my hair myself every six to eight weeks and have never even thought about the medication.

    Hope this helps. Lesley x

  • I've had PCV and ET for six years and take hydroxide - have always had my hair coloured at hairdressers, but have a low ammonia colourant. My hair was thinning before I was diagnosed, but hasn't got any worse.

  • Thank you all for your responses! I couldn't imagine going forever without something that makes us feel good! I hope in the near future they come out with a non-chemo pill for our ET or PV. I have heard lots of good feedback from the Mayo clinic on pegasys trials for ET and PV. Hope everyone has a wonderful Thanksgiving!

You may also like...